Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 340, NWS Blacksburg, VA

August 14, 2012Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2012, 7:12 PM EDT for Rockbridge County, Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2012, 7:12 PM EDT (23:12 UTC)
Expired
Aug 14, 2012, 7:44 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:13 PM EDTHAIL 11 Ne Rockbridge Baths, VADIME TO QUARTER SIZE HAIL FELL ALONG ANDERSON FARM ROAD FOR FIVE TO TEN MINUTES.
Aug 14, 7:15 PM EDTHAIL 12 Ene Rockbridge Baths, VAQUARTER SIZE HAIL WAS OBSERVED FALLING ALONG ANDERSON FARM ROAD FOR ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS51 KRNK 142312
SVRRNK
VAC163-150015-
/O.NEW.KRNK.SV.W.0340.120814T2312Z-120815T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 815 PM EDT.

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR ROCKBRIDGE BATHS...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  BROWNSBURG...
  FAIRFIELD...
  VESUVIUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
      3785 7914 3785 7915 3786 7949 3798 7950
      3802 7936
TIME...MOT...LOC 2312Z 267DEG 15KT 3793 7941

$$

16
1 follow-up statement
759 
WWUS51 KRNK 142344
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT TUE AUG 14 2012

VAC163-142354-
/O.CAN.KRNK.SV.W.0340.000000T0000Z-120815T0015Z/
ROCKBRIDGE VA-
744 PM EDT TUE AUG 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKBRIDGE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
      3785 7914 3785 7915 3786 7949 3798 7950
      3802 7936
TIME...MOT...LOC 2344Z 267DEG 15KT 3794 7924

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:31 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 14, 6:31 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE EAST ACROSS THE MOUNTAINS TONIGHT
BEFORE PUSHING SOUTHEAST OF THE AREA WEDNESDAY. EXPECT HIGH
PRESSURE OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY...WITH
ANOTHER FRONT APPROACHING FROM THE WEST FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 615 PM EDT TUESDAY...

EVENING UPDATE TO RECONFIGURE THE HIGHER LOW LIKELY POPS ACROSS PARTS
OF SE WVA AS WELL AS ALONG THE NC FOOTHILLS PER CURRENT STORMS
APPROACHING THOSE AREAS. OTRW CONVECTION REMAINS VERY WIDELY
SCATTERED THIS EVENING AS DEEP MOISTURE REMAINS SCOURED OUT ACROSS
CENTRAL SECTIONS FROM THE NEW RIVER VALLEY EASTWARD BY A WELL
MIXED WESTERLY FLOW. ONCE MIXING SUBSIDES A BIT AND MOISTURE
POOLS UP WILL NEED TO WATCH FOR ADDED TSRA TO DEVELOP ELSW ESPCLY
AS HIGHER THETA-E AIR JUST AHEAD OF THE FRONT WEST OF THE
MOUNTAINS ADVECTS EAST. THUS KEEPING MOSTLY SCATTERED CHANCE POPS
ELSW FOR NOW WITH GUSTY WINDS STILL A THREAT GIVEN TEMP/DEWPT
SPREADS AND MIXING OF DRIER AIR FROM ALOFT IN ANY OF THE STRONGER
CELLS. REMAINDER UNCHANGED UNTIL THE NEXT UPDATE LATER THIS EVENING.

PREVIOUS DISCUSSION AS OF 310 PM EDT TUESDAY...

SBCAPES CONTINUE TO INCREASE THE MOST ACROSS THE CENTRAL/SRN
APPALACHIANS THIS AFTN...BUT DCAPES ARE HIGHER IN THE PIEDMONT PER
LARGER DEWPOINT DEPRESSION. CONVECTION HAS STARTED TO INCREASE IN
COVERAGE IN THE MTNS BUT REMAINS RATHER SMALL/DISORGANIZED.

THIS SHOULD CHANGE INTO LATE AFTERNOON AS BETTER FORCING OVER ERN TN
STARTS TO MOVE EAST WITH THE FRONTAL BOUNDARY...AND THINKING THE
BETTER THREAT OF STRONGER TO POTENTIALLY SVR STORMS WILL BE IN THE NC
PIEDMONT...AS WELL AS PORTIONS OF THE SHENANDOAH VALLEY. STILL NOT
EXPECTING A LOT OF COVERAGE SO KEPT IT SCATTERED.

THIS EVENING...THE SHORTWAVE PUSHES EAST OF THE AREA WITH SHOWERS
AND STORMS DISSIPATING. ANOTHER STRONGER SHORTWAVE ACROSS MISSOURI IS
PROGGED TO PUSH INTO THE MTNS AROUND DAWN AND THEN OVER THE PIEDMONT
WED AFTN. THE DEEPER MOISTURE SHOULD BE EXITING THE AREA SOMETIME
WEDNESDAY BUT ENOUGH LINGERS THAT ENTIRE FORECAST AREA SHOULD SEE
WIDELY SCATTERED SHOWERS. A FEW THUNDERSTORMS SHOULD FIRE UP IN THE
EAST AS WELL.

FOR TEMPS...KEPT IT CLOSE TO LOCAL MOS WITH LOWS TONIGHT IN THE 60S
AS DRIER AIR WILL BE LAGGING...THEN EXPECTING HIGHS IN THE UPPER 70S
AND AROUND 80 WEST OF THE BLUE RIDGE WITH MID 80S EAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 255 PM EDT TUESDAY...

EARLY WEDNESDAY NIGHT...FAR SOUTHEASTERN PARTS OF THE FORECAST AREA
MAY SEE SOME LINGERING ISOLATED SHOWERS. OTHERWISE...CLEARING SKIES
AND DRY WEATHER ARE EXPECTED TO PREVAIL INTO THURSDAY. RESIDUAL
MOISTURE AND COOLER TEMPERATURES MAY PROMPT SOME LATE NIGHT AND
EARLY WEDNESDAY MORNING MOUNTAIN AND RIVER VALLEY FOG IN AREAS THAT
RECEIVED THE BEST RAINFALL TUESDAY INTO WEDNESDAY. DRY CONDITIONS
WITH LIMITED CLOUD COVER ARE EXPECTED TO CONTINUE INTO EARLY
THURSDAY NIGHT. BY LATE THURSDAY NIGHT...CLOUD COVER WILL BE ON THE
INCREASE...ESPECIALLY IN THE WEST...IN ADVANCE OF OUR NEXT COLD
FRONT. A STRAY SHOWER OR TWO MAY REACH FAR SOUTHEAST WEST VIRGINIA
BEFORE SUNRISE FRIDAY.

DURING THE DAY FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON
THE INCREASE IN ADVANCE OF OUR NEXT COLD FRONT. MODEL GUIDANCE HAS
BEEN TRENDING SLOWER WITH THIS FEATURE...SO EXPECT THE FRONT TO
REMAIN WEST OF THE AREA DURING THE DAY. PRECIPITATION COVERAGE WILL
BE GREATEST IN THE WEST DURING THE AFTERNOON. TEMPERATURES WILL BE A
BIT MILDER THAN THOSE EXPECTED THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 110 PM EDT TUESDAY...

TREND THE PAST FEW DAYS HAS BEEN FOR THE FRIDAY COLD FRONTAL PASSAGE
TO LAG A BIT SLOWER. THIS TREND CONTINUES TODAY WITH THE FRONT
SWEEPING THROUGH THE REGION FRIDAY NIGHT. HAVE INCREASED POPS FRIDAY
NIGHT TO ACCOUNT FOR THE GREATEST CHANCE OF PRECIPITATION...AS
COMPARED TO THE SOMEWHAT LOWER CHANCE FRIDAY AFTERNOON. IN FOLLOWING
HPC GUIDANCE...WILL HAVE LOW END LIKELY POPS ACROSS THE FAR WESTERN
PARTS OF THE AREA EARLY FRIDAY NIGHT...WITH HIGH CHANCE POPS IN THE
EAST LATE FRIDAY NIGHT.

WHILE WE WILL SEE THE FRONT HEAD TO OUR SOUTH ON SATURDAY...AND THE
BEGINNINGS OF SURFACE HIGH PRESSURE WORKINGS ITS WAY INTO THE
AREA...A PERSISTENT BROAD TROUGH OF LOW PRESSURE ALOFT WILL REMAIN
ACROSS THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. PERIODIC
SHORTWAVE TROUGHS OF ENERGY ARE PROGGED TO BE WITHIN THIS LARGER
FLOW INTO EARLY NEXT WEEK.

TIMING OF THESE FEATURES WILL BE PROBLEMATIC...AS THEY WILL LIKELY
FLUCTUATE WITH EACH SUCCESSIVE MODEL RUN.

FOR THE SATURDAY THROUGH TUESDAY PORTION OF THE FORECAST...HAVE
WEIGHED OUR SOLUTION HEAVILY ON THE HPC GUIDANCE WHICH GOES HEAVY ON
MAINTAINING LINGER POPS ON THE BACKSIDE OF THE FRONT INTO
SATURDAY...COINCIDENT TO ONE OF THESE WEAKER WAVES ROUNDING THE BASE
OF THE LARGER PARENT TROUGH. OTHER ISOLATED SHOWERS ARE FORECAST
SUNDAY THROUGH TUESDAY.

THE EXISTENCE OF THE UPPER TROUGH PARKED OVER THE REGION WILL YIELD
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1200 PM EDT TUESDAY...

CONVECTION WILL BE SCATTERED THIS AFTERNOON SO NOT GOING TO PUT
PREDOMINANT THUNDER IN THE TERMINALS...ALTHOUGH WILL HAVE VCTS AT
ALL SITES...WITH CONFIDENCE HIGHEST AT ROA/BCB/LWB/BLF...WITH LESS
TOWARD LYH/DAN.

SHOULD STAY VFR UNLESS A STORM MOVES OVER THE TERMINAL WHERE SUB
VFR IN HEAVY RAIN POSSIBLE.

TONIGHT...WILL SEE THE FRONT WORKING THROUGH WITH WINDS SHIFTING
TO THE NW BUT STAYING AT OR BELOW 10 KNOTS OUTSIDE HIGHER
ELEVATIONS. THIS WILL LEAD TO FORECAST ISSUES IN TERMS OF FOG/LOW
CLOUDS DEVELOPING. ATTM...CONFIDENCE HIGHER IN THE MTNS OF BLF/LWB
FOR SOME LOW CLOUD AND/OR FOG FORMING TO SUB IFR LEVELS AFTER
06Z...WITH THE FOG DRIVING VSBYS DOWN TO LIFR AT BCB IF WINDS
SUBSIDE TO LESS THAN 4 KNOTS.

THE EAST WILL BE MORE OF AN MVFR TEMPO THREAT.

WILL SEE FOG/LOW CLOUDS ERODE/LIFT INTO SCT/BKN MVFR TO VFR AFTER
14-15Z IN THE MTNS...WITH NW FLOW KEEPING MORE CLOUD COVER IN SE
WV...WITH VFR EAST.

THERE COULD BE SOME REDEVELOPMENT OF SHRA UNDERNEATH THE UPPER
TROUGH WED AFTERNOON. OTHER THAN LOCALIZED FLIGHT RESTRICTIONS
IN AFTERNOON/EVENING SHOWERS/STORMS ON WEDNESDAY...WITH ADDITIONAL
LOCALIZED RESTRICTIONS DUE TO PATCHY LATE NIGHT/EARLY MORNING FOG
IN MOUNTAIN VALLEYS AND LOW LYING SECTIONS WEDNESDAY
NIGHT...MAINLY VFR WEATHER IS EXPECTED TO PERSIST AT ALL
BLACKSBURG TERMINAL FORECAST POINTS THROUGH AT LEAST THURSDAY
NIGHT.

THE APPROACH AND PASSAGE OF A COLD FRONT FRIDAY INTO FRIDAY NIGHT
WILL AGAIN INCREASE THE THREAT FOR SOME MVFR TO IFR FLIGHT
RESTRICTIONS TO MOST TERMINAL FORECAST POINTS AS SHOWERS AND
STORMS ACCOMPANYING THE FRONT MOVE EAST THROUGH THE AREA.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO FOR ROANOKE VA AT 162.475 MHZ REMAINS OFF THE
AIR AS TECHNICIANS WITH THE LOCAL PHONE COMPANY WORK TO RESOLVE
THE PROBLEM. NO ESTIMATED TIME GIVEN FOR RESTORATION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WERT/WP
EQUIPMENT...
Hazardous weather outlook, Aug 14, 3:24 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT TUE AUG 14 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
324 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 4:47 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE AUG 14 2012

VAZ014-017-142145-
FLOYD VA-MONTGOMERY VA-
447 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INDIAN
VALLEY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLIS AROUND 455 PM...COPPER VALLEY AROUND
500 PM...ALUM RIDGE AROUND 505 PM...FLOYD AROUND 520 PM AND PILOT
AROUND 530 PM.

LAT...LON 3693 8064 3694 8061 3694 8059 3696 8058
      3697 8055 3701 8055 3714 8038 3690 8020
      3682 8054

16
Special weather statement, Aug 14, 6:51 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 14 2012

VAZ024-142330-
ROCKBRIDGE VA-
651 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 700 PM...BELLS VALLEY
AROUND 705 PM...FAIRFIELD AROUND 715 PM AND BROWNSBURG AROUND 720 PM.

LAT...LON 3797 7928 3793 7920 3789 7915 3786 7914
      3785 7914 3784 7955 3793 7961 3799 7955
      3803 7952 3805 7952 3809 7947

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:47 PM EDTSpecial Weather StatementRNKFloyd58 min
Aug 14, 6:51 PM EDTSpecial Weather StatementRNKRockbridge39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.